centered image

centered image

Doctors Successfully Treat Rare J&J Blood Clot, Case Report Shows

Discussion in 'Hospital' started by The Good Doctor, May 6, 2021.

  1. The Good Doctor

    The Good Doctor Golden Member

    Joined:
    Aug 12, 2020
    Messages:
    9,200
    Likes Received:
    5
    Trophy Points:
    11,970
    Gender:
    Female

    The J&J vaccine has been linked to a very rare blood clotting syndrome.

    Doctors have successfully treated a patient who developed very rare blood clots after receiving the Johnson & Johnson COVID-19 vaccine in early April using an alternative to heparin, which is a blood thinner experts advised against using, according to a new case report.

    The Centers for Disease Control and Prevention (CDC) briefly paused — and since restarted — the use of the single-dose Johnson & Johnson COVID-19 vaccine on April 13 to investigate several cases of a rare clotting disorder that occured after vaccination.

    [​IMG]

    The pause was, in part, to make sure that doctors knew how to treat patients who developed a blood-clotting disorder known as thrombosis with thrombocytopenia syndrome (TTS) or vaccine-induced thrombotic thrombocytopenia (VITT). This rare syndrome involves blood clots in the veins of the brain and very low platelet counts.

    Typically, hospitals treat blood clots with a blood thinner known as heparin. But because heparin can, very rarely, cause an autoimmune reaction that leads to similar problems, including low platelet counts, the CDC recommended against using the blood thinner to treat VITT. But there were no specific recommendations for alternative medications, according to the report.

    In this case, a healthy 40-year-old white female patient was given the Johnson & Johnson vaccine in early April; five days after vaccination, she developed a headache, sinus pressure, muscle pain and a sore throat; eight days after vaccination, she went to an urgent care center and was prescribed antibiotics, corticosteroids and muscle relaxants.

    But her headaches worsened, especially with movement, and she developed dizziness and light sensitivity, so she went to the UCHealth University of Colorado Hospital 12 days after receiving the vaccine. Doctors diagnosed her with VITT, and she was treated with the blood thinner bivalirudin. After receiving the medication, her platelet counts steadily increased, and she was discharged from the hospital six days later. Her clots and headaches also disappeared and her platelet counts had increased even more when doctors followed up with her three days later.

    "A single patient treated with bivalirudin for suspected VITT subsequently experienced symptom improvement, a rise in platelet count, and did not demonstrate any immediate negative outcomes," the authors wrote. "A provider may consider bivalirudin as an alternative to heparin in patients with suspected VITT following [Johnson & Johnson] Vaccination, pending more definitive research."

    Similar rare blood clotting events have occured with the Oxford-AstraZeneca vaccine.

    “Our experience shows us that these clot reactions are very rare, but they can be treated,” lead co-author Dr. R. Todd Clark, an assistant professor of emergency medicine at the University of Colorado School of Medicine, said in a statement. “Americans can feel comfortable getting vaccinated and should discuss any vaccination concerns with their doctor."

    Getting vaccinated is a "critical step" in fighting this pandemic and returning to our normal lives, he added.

    The findings will appear in the journal Annals of Emergency Medicine.

    Source
     

    Add Reply

Share This Page

<